West Virginia, 2004Flood in West Virginia, January 5 to 6, 2004
January 5 to 6, 2004 · NWS PBZ · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 5, 3:13 PM EST, 47 minutes earlier.
Area forecast discussion, Jan 5, 3:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EST MON JAN 5 2004
SOME BANDS OF LIGHT SNOW SHOWERS/FLURRIES ARE DEVELOPING. THESE
COULD CONTINUE THROUGH THE NIGHT AND TUESDAY.
MODELS ARE INDICATING THAT THE WIND DIRECTION WILL SWING AROUND MORE
TO THE WEST WITH TIME. THIS SHOULD KEEP THE HEAVIEST LAKE EFFECT
NORTH OF OUR CWA.
A SERIES OF SHORT WAVES WILL SWING THROUGH THIS WEEK BRINGING ON AND
OFF SNOW SHOWERS TO THE REGION.
THE MOST NOTICEABLE CHANGE WILL BE IN THE TEMPERATURES. A MARKEDLY
COLDER AIRMASS WILL BE MOVING IN.
PITTSBURGH, PA 18 25 9 21 / 40 20 30 30
WHEELING, WV 18 27 9 21 / 40 20 20 30
MORGANTOWN, WV 20 29 11 25 / 50 20 20 30
ZANESVILLE, OH 18 28 11 23 / 30 10 20 20
NEW PHILADELPHIA, OH 16 24 10 19 / 30 10 30 30
FRANKLIN 15 22 8 16 / 50 40 40 40
DUBOIS 14 23 6 16 / 60 40 40 40
LATROBE 18 27 9 22 / 50 30 30 30
BUTLER 16 24 8 18 / 50 30 30 40
INDIANA 16 25 7 19 / 50 30 30 30
OAKLAND, MD 14 26 7 18 / 50 30 20 30
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
CAT
Hazardous weather outlook, Jan 5, 4:47 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EST MON JAN 5 2004
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051135-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
447 AM EST MON JAN 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT UNTIL NOON EST TODAY.
FLOOD WARNINGS ARE IN EFFECT FOR EAST CENTRAL OHIO...THE NORTHERN
WEST VIRGINIA PANHANDLE AND PORTIONS OF WESTERN PENNSYLVANIA THROUGH
MOST OF THE MORNING DUE TO CONTINUED EXCESSIVE RUNOFF.
A WINTER STORM WARNING IS IN EFFECT FOR THE NORTHWESTERN PENNSYLVANIA
COUNTIES...MAINLY NORTH OF INTERSTATE 80 FOR ICE ACCUMULATION THROUGH
MID MORNING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Marshall
- When
- January 5, 4:00 PM EST to January 6, 5:00 PM EST
- Where
- Marshall forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.861, -80.663 (the zone’s center; the record gives no point)
Rivers began to rise January 2 because of snow melt and temperatures 20 degrees above normal. Two to 3 inches of rain fell January 3 and 4, causing rivers to rise. Numerous small streams flooded first, followed by the rivers: The Ohio River at Moundsville rose above flood stage (37 feet) at 4 PM on the 5th; crested 37.5 ft 10 AM on 6th; fell below flood stage at 5 PM on the 6th. At Wheeling, the Ohio River crested 36.4 feet, just below the flood stage of 37 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nebraska, January 5 to 6, 20041 death · 30 events
- Cold in Oregon, January 5 to 6, 20041 death · 1 event
- Flood in Ohio, January 5 to 6, 2004$200,000 · 1 event
- Flood in West Virginia, January 5 to 6, 2004$60,000 · 1 event
- Flooding in Indiana, January 5 to 17, 20041 injured · 4 events
- Cold in Montana, January 5 to 6, 20048 events
- Cold in Iowa, January 5 to 6, 20048 events
- High Surf in Hawaii, January 5 to 6, 20046 events
- Flooding in Illinois, January 5 to 20, 20046 events
- Cold in Missouri, January 5 to 6, 20044 events
- Ice Storm in Pennsylvania, January 5, 20042 events
- Cold in California, January 5, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380678.